Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 26, 1996, 3:48 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1996, 3:48 AM CDT (08:48 UTC)
- Expired
- May 26, 1996, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 260848 RRA FFWICT KSC053-159-261445- BULLETIN - EAS ACTIVATION REQUESTED FLOOD/FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 348 AM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 945 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL KANSAS ...ELLSWORTH COUNTY...RICE COUNTY AT 345 AM CDT...WEATHER RADAR INDICATED THAT OVER 2 INCHES OF RAIN HAD FALLEN OVER PARTS OF RICE AND ELLSWORTH COUNTIES IN THE PAST HOUR. HEAVY RAIN CONTINUES TO FALL OVER THESE COUNTIES WHICH WILL LIKELY PRODUCE WIDESPREAD FLOODING. PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. MARIEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 4:06 PM CDT, 11 hours 42 minutes earlier.
Area forecast discussion, May 25, 4:06 PM CDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SAT MAY 25 1996 CONVECTIVELY INDUCED VORT MAX FROM LAST NIGHTS THUNDERSTORM COMPLEX EXITING ERN KS...WITH SOME CLEARING BEHIND IT. XPCT LTL SUBSIDENCE BEHIND THIS FEATURE GIVEN DEGREE OF UPR LVL DIVERGENCE. SFC FRONT HARD TO PICK OUT DUE TO POOL OF RAIN COOLED AIR OVR CNTRL/SCNTRL KS BUT SEEMS TO BE SOMEWHERE THROUGH CNTRL KS WITH AN OUTFLOW BNDRY SET UP IN SCNTRL AND SE KS. TEMP GRADIENT ACRS THIS OUTFLOW BNDRY OF ALMOST 20 DEGREES. AMS IN THE WARM PART OF THIS BNDRY UNCAPPED ATTM AND XPCT THIS BNDRY TO BE FOCUS OF RAPID CONVECTION NEXT COUPLE OF HOURS. TNGT...FRONT SHUD BE SOMEWHERE ALONG OK BORDER. XPCT ANOTHER TSTM COMPLEX TO FORM ALONG THIS FRONT THIS EVENING/TNGT AS THE LLJ SETS UP ACROSS IT. HIGH CAPES XPCTD INDICATE POTENTIAL OF SEVERE STMS ALONG OUTFLOW BNDRY THIS AFTN AND LATER TNGT ON FRONT. TMRW...MDLS KICK OUT UPR LVL LOW INTO CO BUT DIFFER ON POSITION OF WAVES EJECTING OUT OF IT AND ALSO ON SFC FEATURES. WILL ASSUME NGM NORTH BIAS AND FOLLOW ETAS MORE SOUTHERLY SOLUTION OF KEEPING THE LOW IN OK WITH FNT JUST SOUTH OF THE BORDER. WITH BETTER UPR LVL DYNAMICS...XPCT ANOTHER ROUND OF SHOWERS/TSTMS. FOR TEMPS...HAVE GONE WITH PREVIOUS PKG COOLING TREND DUE TO FRONT MOVG SOUTH AND INCRSG CLD COVER TMRW. RSL 056/074 66 SLN 060/075 76 ICT 064/080 76 HUT 063/079 66 CNU 065/081 66 MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 61 min |
| May 26, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| May 26, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| May 26, 2:25 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 80 min |
| May 26, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| May 26, 5:30 AM CDT | Flash Flood Warning | ICT | McPherson | 2 hr |
| May 26, 3:34 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 26, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 24 min |
| May 26, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 34 min |
| May 26, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 41 min |
| May 26, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 31 min |
| May 26, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 29 min |
| May 26, 6:01 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.